Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 298, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 16, 2005, 4:32 PM CDT for Wright County, Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2005, 4:32 PM CDT (21:32 UTC)
- Expired
- Aug 16, 2005, 5:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Wright County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:40 PM CDT | TSTM WND DMG | 1 N Hasty, MN | NUMEROUS THREE INCH BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 162132
SVRMPX
MNC171-162230-
/O.NEW.KMPX.SV.W.0298.050816T2132Z-050816T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT TUE AUG 16 2005
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WRIGHT COUNTY IN CENTRAL MINNESOTA
* UNTIL 530 PM CDT
* AT 429 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR
CLEARWATER...OR ABOUT 11 MILES SOUTHEAST OF ST CLOUD...AND MOVING
SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
HASTY...
ENFIELD...
ANNANDALE...
SILVER CREEK...
MONTICELLO...
STAY INDOORS...AND AWAY FROM WINDOWS.
LAT...LON 4541 9406 4523 9417 4523 9390 4528 9377
4538 9392
$$1 follow-up statement
000
WWUS53 KMPX 162152
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT TUE AUG 16 2005
MNC171-162230-
/O.CON.KMPX.SV.W.0298.000000T0000Z-050816T2230Z/
WRIGHT MN-
453 PM CDT TUE AUG 16 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR
WRIGHT COUNTY...
AT 451 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THIS STORM WAS LOCATED NEAR HASTY...OR ABOUT 17 MILES SOUTHEAST OF ST
CLOUD...AND MOVING SOUTHEAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE SILVER CREEK...ENFIELD AND
MONTICELLO.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4540 9402 4524 9407 4523 9390 4528 9377
4538 9393
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:35 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 16, 1:35 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 135 PM CDT TUE AUG 16 2005 .DISCUSSION...TODAY THROUGH FRIDAY SHRA CURRENTLY ONGOING ACRS PORTIONS OF NERN SD...WITH ISO SHRA ALONG THE MN RIVER VALLEY...BOTH OF WHICH ARE ASSOC W/ENHANCED AREA OF H10-H8 WAA S OF FRONTAL BNDRY ACRS CNTRL MN. BNDRY CURRENTLY ALONG A KFFM/KBRD/KHYR LINE. CU FIELD ON VIS IMAGERY HAS THIS BNDRY MARKED FAIRLY WELL. LOW TO MID 60S DEW POINTS HAVE POOLED S OF THE BNDRY ACRS CNTRL AND SRN MN/W CNTRL WI. LATEST LAPS ANALYSIS SHOWS A MARKED SBCAPE RIDGE ALONG AND JUST S OF THE BNDRY. LATER THIS AFTN...TSRA EXPECTED TO DEVELOP ALONG THE BNDRY /WHICH SHUD REMAIN FAIRLY STNRY/...AS INSTABILITY INCR WITH DAYTIME HEATING. 12Z NAM SHOWS A WEAK AREA OF H8 FRONTOGENESIS THIS AFTN/EVE ALNG THE BNDRY...A SCENARIO THAT IS REINFORCED BY THE ABV SFC WINDS FROM THE VWPS FROM KDLH AND KMPX. THIS SHUD BE THE FORCING MECHANISM THIS EVE/TNGT. LATEST LAPS ANALYSIS SHOW 0-6 KM BULK SHEAR VALUES IN THE 35-40 KT RANGE ALNG THE BNDRY W/MID AND UPR LEVEL LAPSE RATES APPROACHING THE 7-8C RANGE. ANY TSRA THAT DO DEVELOP HAVE THE POSSIBILITY OF BEING SVR...W/LRG HAIL BEING THE MAIN HAZARD. MUCH OF THE FA WL SEE A BRIEF RESPITE IN THE WET WX PATTERN FM EARLY WED THRU WED EVE...AS MOST OF THE ACTION OVRNGT SHUD BE ACRS NRN MN...WITH NOSE OF H8 LLJ MOVING FM THE CNTRL DAKOTAS AND INTO NWRN MN TNGT. LEFT CHC POPS ACRS THE FAR WRN AND FAR NRN COUNTIES IN CASE SOME OF THIS ACTIVITY GRAZES THE FA. PCPN CHCS INCR SUBSTANTIALLY WED EVE AND WED NGT...AS SFC LO AND ASSOC COLD FRNT MOVE THRU THE FA. WITH LARGE AREA OF UPR DIVERGENCE ASSOC W/UPR JET ACCOMPANYING THE FROPA AND AMPLE MOISTURE...INCR POPS INTO THE HI CHC CATEGORY. AT THIS POINT...IT APPEARS THAT LIKELIHOOD OF SVR WX IS MINIMAL... W/LESS THAN 30 KTS 0-6 KM BULK SHEAR FCST BY EITHER THE NAM OR THE GFS ACRS THE MAJORITY OF THE FA. THE FA WL BE BETWEEN SYSTEMS THU AFTN AND THU NGT...WITH ANOTHER LO PRES SYSTEM AND SFC COLD FRNT PUSHING INTO THE AREA. WITH UPR JET PUNCHING INTO WRN MN WITH THE SYSTEM...CHC OF SVR WX SHUD BE GREATER THAN WED NGT/THU MRNG. CURRENT PROGS SHOW 40-50 KTS OF 0-6 KM BULK SHEAR W/THIS SYSTEM. LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY A STRONG COLD FRONT WILL MOVE EAST OF THE FA FRIDAY NIGHT. 12Z NAM AND LAST NIGHTS 00Z ECMWF INDICATE THAT IT WOULD BE PRUDENT NOT TO MOVE THE FRONT THROUGH TOO QUICKLY. AS A RESULT...THE FRIDAY AFTERNOON POP/WX GRIDS WERE SHIFTED 6 HOURS FORWARD...WHICH WILL KEEP FAIRLY HIGH POPS OVER THE EASTERN HALF OF THE CWA FRIDAY EVENING WITH LOW CHANCE POPS THEREAFTER INTO SATURDAY MORNING. HIGHS PRESSURE WILL THEN BUILD SLOWLY ACROSS THE REGION THROUGH MONDAY. AFTER SOME DIURNAL CU ON SATURDAY...INDICATED CLEAR NIGHTS/MOSTLY SUNNY DAYS THROUGH MONDAY. TUESDAY STILL LOOKING OKAY AND WENT MORE WITH THE HPC IDEA OF DRY WEATHER AS THE HIGH STARTS TO PULL OFF TO THE EAST. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && KAT/RAH
Hazardous weather outlook, Aug 16, 1:10 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 110 PM CDT TUE AUG 16 2005 MNZ042>045-050>053-061>063-070-WIZ014-023-171110- ANOKA-BENTON-CHISAGO-DAKOTA-ISANTI-KANABEC-MILLE LACS-MORRISON-POLK- RAMSEY-SHERBURNE-ST CROIX-TODD-WASHINGTON- 110 PM CDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MINNESOTA...AND A SMALL PART OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...THURSDAY AND AGAIN ON FRIDAY. THE HIGHEST RISK FOR SEVERE THUNDERSTORMS OFTEN OCCURS DURING THE AFTERNOON OR EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ077-078-082>085-091>093-WIZ015-016-024>028-171110- BARRON-BLUE EARTH-CHIPPEWA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN- GOODHUE-MARTIN-PEPIN-PIERCE-RICE-RUSK-STEELE-WASECA-WATONWAN- 110 PM CDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA...AND PORTIONS OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND AGAIN ON FRIDAY. THE HIGHEST RISK FOR SEVERE THUNDERSTORMS USUALLY OCCURS DURING THE AFTERNOON OR EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ041-047>049-054>060-064>069-073>076-171110- BROWN-CARVER-CHIPPEWA-DOUGLAS-HENNEPIN-KANDIYOHI-LAC QUI PARLE- LE SUEUR-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-SCOTT-SIBLEY- STEARNS-STEVENS-SWIFT-WRIGHT-YELLOW MEDICINE- 110 PM CDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. A STATIONARY FRONT ACROSS CENTRAL MINNESOTA WILL BE THE FOCUS FOR A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...THURSDAY AND AGAIN ON FRIDAY. THE HIGHEST RISK FOR SEVERE THUNDERSTORMS USUALLY OCCURS THE DURING AFTERNOON OR EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING. RAH
In the hours before
Local storm report, Aug 16, 4:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
405 PM CDT TUE AUG 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL ST CLOUD 45.55N 94.17W
08/16/2005 0.88 INCH STEARNS MN TRAINED SPOTTER
0402 PM HAIL ST CLOUD 45.55N 94.17W
08/16/2005 0.75 INCH STEARNS MN TRAINED SPOTTER
REPORTED ON THE SOUTH EDGE OF TOWN.
&&
KATThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:58 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Stearns | 62 min |
| Aug 16, 4:02 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 58 min |
| Aug 16, 5:25 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 50 min |
| Aug 16, 6:07 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.